Close Chat Prompt Chat With Us
Award-Winning Medical Malpractice Attorneys with Board Certified Physicians CALL US AT 312.346.8700

Study warns doctors of fatal consequences of common drug overdose

According to a new study, even a slight overdose of the pain relieving drug acetaminophen has the potential to be deadly.

Although consumers in Illinois and throughout the entire U.S. are advised to only take the recommended daily dose of the painkiller, the study also suggests that doctors need to be more aware of the different effects acetaminophen can have on individuals who take too much of the painkiller over a period of several days compared to those who take too much at once. Failing to understand the different effects and symptoms could result in a misdiagnosis.

Acetaminophen is found in medication such as Tylenol. The study concerning the drug was performed by researchers at the University of Edinburgh in Scotland and later published in the British Journal of Clinical Pharmacology.

Researchers studied cases involving individuals who took more than the daily recommended dosage over a period of several days, called “staggered overdoses,” and compared the findings to cases involving patients who overdosed on acetaminophen in just one day.

Information from more than 650 patients was examined and about 161 of them had taken staggered overdoses, which was about 24,000 milligrams of acetaminophen over a period of several days. Those who had taken a single overdose took on average 27,000 milligrams in one day.

What researchers discovered was that it was more deadly for a person to take staggered overdoses than single overdoses of acetaminophen. The recommended daily dose of acetaminophen is 4,000 milligrams.

Of the 663 patients, 60 died from a staggered overdose and others were more likely to show signs of brain and liver problems. Those patients said they used the drug to suppress headaches, toothaches, muscular and abdominal pain. In addition, the researcher said death was a likely outcome because some patients did not receive the proper treatment for their symptoms.

Doctors can easily diagnose a single overdose because high levels of the drug will appear in blood tests. However, patients who suffer from a staggered overdose are not always properly diagnosed because blood tests don’t always indicate high levels of the drug in one’s blood. Researchers concluded that doctors must be aware of the fatal effects of staggered overdoses and that the criteria used for diagnosing patients with staggered overdoses is not the same for single overdoses.

Source: msnbc, “Small overdoses of Tylenol can add up to deadly damage,” Rachel Rettner, Nov. 22 2011

Share


Looking for more answers?


Get A Copy of Our Book, "Everything You Need to Know about Medical Malpractice in Plain English"

GET YOUR COPY

Explore Topics